Cold/Wind Chill, Marquette
- When
- January 21, 8:00 AM CST to January 22, 12:00 PM CST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Arctic air spread into southern Wisconsin behind deep low pressure that tracked to the north of the state. About 2,000 feet above ground level, 925 mb temperatures fell to -17C to -22C with 925 mb winds of 20 to 30 knots.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Arctic air spread into southern Wisconsin behind deep low pressure that tracked to the north of the state. About 2,000 feet above ground level, 925 mb temperatures fell to -17C to -22C with 925 mb winds of 20 to 30 knots. Momentum transfer of these winds to the surface produced gusty northwest winds, which combined with surface temperatures in the single digits below zero to produce wind chills between -20 to -30. The frigid wind chills began the morning of January 21st across far northern Southeast Wisconsin and most of South-central Wisconsin then spread across the remainder of southern Wisconsin during the evening of January 21st and continued everywhere into the morning hours of January 22nd.
An interesting side note to this cold outbreak was the fact that it was one of the relatively few times Milwaukee recorded a low temperature below zero without having a snow cover.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 21, 4:04 AM CST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
404 AM CST MON JAN 21 2013
.TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM TO HIGH
SECONDARY PUSH OF HIGHER WIND SPEEDS AND COLD ADVECTION NOW
PROGRESSING FROM WRN WI INTO SOUTH CENTRAL WI WITH SOME DECREASE IN
STRATOCUMULUS AND FLURRIES. POLAR UPPER TROUGH AXIS OVER MN AND IA
WILL REACH LAKE MI BY 18Z AND ENHANCE THE DIABATIC SFC TROUGH OVER
THE GREAT LAKES. THUS BRISK WNWLY WINDS AND COLD ADVECTION TO
PREVAIL TODAY WITH FLURRIES ENDING AS COLDER...DRIER AIR ARRIVES AND
SUBSIDENCE INVERSION LOWERS. TEMPS TO CONTINUE TO DROP THROUGH ABOUT
14-15Z THEN SLIGHTLY REBOUND INTO THE AFTERNOON. WIND CHILL TEMPS
CLOSE ENOUGH TO -20F TO KEEP THE WIND CHILL HEADLINES THE SAME.
STILL SOME WIND FOR TONIGHT SO NOT IDEAL RADIATIONAL COOLING
CONDITIONS BUT ARCTIC AIRMASS TO RESULT IN BELOW ZERO READINGS WITH
10 BELOW POSSIBLE TOWARD CENTRAL WI. WIND CHILL READINGS TNT IN THE
MINUS 20 RANGE WITH ADVISORY IN EFFECT EVERYWHERE.
.TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH
HIGH TEMPS TUESDAY WILL GENERALLY BE AS COLD AS MONDAY...THOUGH
WINDS WILL AT LEAST BE A BIT LIGHTER. THOUGH WIND CHILLS MAY BE A
FEW DEGREES MILDER THAN ON MONDAY...WILL STILL BE WELL BELOW ZERO
MOST OF THE DAY.
WILL SEE HIGHS WEDNESDAY JUMP A GOOD 10 OR MORE DEGREES FROM
TUESDAY...THOUGH WILL REMAIN BELOW NORMAL. COULD SEE A FEW
FLURRIES...PARTICULARLY IF THE NAM IS RIGHT. MOST MODELS ARE PRETTY
DRY IN THE LOW LEVELS THOUGH...SO NOT VERY CONFIDENT IN SNOW AT THIS
POINT.
.THURSDAY THROUGH SUNDAY...FORECAST CONFIDENCE...LOW TO MEDIUM
STILL NOT A LOT OF CONFIDENCE IN THE LATE WEEK FORECAST. THE LATEST
ECMWF HAS SHIFTED BACK SOUTH AGAIN WITH THE SFC LOW. IT IS NOW
SIMILAR TO THE GFS...JUST BRINGING A DUSTING TO MAYBE AN INCH WITH
THE UPPER WAVE LATER THURSDAY INTO THURSDAY NIGHT. THE CANADIAN IS A
BIT FARTHER NORTH...SIMILAR TO THE PREVIOUS ECMWF...POSSIBLY
BRINGING A BIT MORE SNOW TO THE SOUTHEAST FORECAST AREA. JUST KEPT
CHANCE POPS GOING...AS MODELS STILL TRYING TO SETTLE ON A SOLUTION.
MAY SEE LINGERING LIGHT SNOW INTO FRIDAY AS THE MAIN SHORTWAVE DIGS
THROUGH THE AREA. LOOKS PRETTY DRY THEN THROUGH THE WEEKEND...WITH
TEMPS POSSIBLY WARMING BACK TO AROUND NORMAL BY SUNDAY.
&&
.AVIATION/12Z TAFS/...LIGHT SNOW SHOWERS AND FLURRIES WILL END THIS
MORNING AS DRIER AND COLDER AIR ARRIVES. A SCT-BKN CLOUD COVER OF
2.0-3.5 KFT STRATOCUMULUS WILL PREVAIL TODAY AND DECREASE TO FEW-SCT
FOR LATE THIS AFTERNOON AND TNT. AREAS OF MVFR CIGS ARE EXPECTED
THIS AM ALONG WITH BRIEF MVFR VSBYS WITH THE LIGHT SNOW SHOWERS.
&&
.MARINE...A SECONDARY SURGE OF ARCTIC AIR WILL RESULT IN BRISK WNWLY
WINDS OVER THE NEARSHORE WATERS OF LAKE MI. THUS A SMALL CRAFT
ADVISORY IS IN EFFECT FROM TODAY THROUGH TUE AM. HIGH WAVES WILL
OCCUR OVER THE OPEN WATERS. FREEZING SPRAY SHOULD ALSO BE EXPECTED.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR WIZ046-047-051-
052-056-057-062-063-067-068.
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON CST TUESDAY
FOR WIZ058>060-064>066-069>072.
LM...SMALL CRAFT ADVISORY UNTIL NOON CST TUESDAY FOR LMZ643>646.
&&
TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
TUESDAY THROUGH SUNDAY...DDVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 419 AM CST MON JAN 21 2013 WIZ046-047-051-052-056>060-062>072-221030- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 419 AM CST MON JAN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT TODAY FOR SOUTH CENTRAL AND EAST CENTRAL WISCONSIN AND THEN EXPANDS TO INCLUDE SOUTHEAST WISCONSIN TONIGHT. WIND CHILLS WILL RANGE FROM 10 BELOW ZERO TO 30 BELOW ZERO WITH COLDEST READINGS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WIND CHILL ADVISORY WILL CONTINUE UNTIL NOON TUESDAY FOR SOUTHERN WISCONSIN AS WIND CHILL TEMPERATURES OF 15 BELOW TO 25 BELOW ZERO ARE EXPECTED. BELOW ZERO WIND CHILLS WILL THEN LINGER THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS. LMZ643>646-221030- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 419 AM CST MON JAN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR BRISK WEST TO NORTHWEST WINDS AND HIGH WAVES TOWARD OPEN WATER. THIS IS DUE TO A TIGHT PRESSURE GRADIENT FROM LOW PRESSURE TO THE EAST...AND HIGH PRESSURE TO THE WEST. FREEZING SPRAY IS EXPECTED AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SMALL CRAFT ADVISORY CONTINUES UNTIL NOON ON TUESDAY DUE TO BRISK NORTHWEST WINDS. FREEZING SPRAY IS EXPECTED. MG WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
20 cold/wind chill. Local standard time, as filed.
This event was one of the relatively few times Milwaukee had a low temperature below zero without having a snow cover. Examining the historical climate record back to 1948, which is when regular snow depth records began for Milwaukee, there have been only 17 instances when the low temperature in Milwaukee reached or dipped below 0 F with no snow cover on the ground. The most recent occurrence dated back to January 20, 2008 with a low temperature of -6 F.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430686, 430688, 430690, 430691, 430692, 430693, 430695, 430697, 430698, 430700, 430702, 430703, 430704, 430705, 430706, 430707, 430708, 430709, 430710, 430711.